Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 13, 2004, 6:38 PM EDT for Otsego County, Michigan. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2004, 6:38 PM EDT (22:38 UTC)
- Expired
- Jul 13, 2004, 7:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 17 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:39 PM EDT | HAIL 0.75 | 5 W Gaylord, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:05 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 132238
SVRAPX
MIC137-132330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
638 PM EDT TUE JUL 13 2004
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OTSEGO COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 730 PM EDT
* AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GAYLORD...MOVING EAST AT 30 MPH.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4496 8475 4495 8482 4495 8484 4511 8485
4511 8474 4515 8473 4520 8454 4520 8437
4501 8437
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:30 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 13, 3:30 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
330 PM EDT TUE JUL 13 2004
.SHORT TERM...CONVECTION ALONG SURFACE FRONT BEGINNING TO LIGHT UP
ACROSS WESTERN UPPER/NORTHERN WI...AND WILL CONTINUE TO PUSH EAST
INTO VERY UNSTABLE AIR MASS ACROSS NORTHERN MI WHERE CAPES CURRENTLY
RUNNING FROM 2000-3000 J/KG PER SPECIAL 18Z APX SOUNDING. SEVERE
THUNDERSTORM WATCH ALREADY OUT UNTIL 22Z FOR NORTHWEST HALF OF THE
AREA...AND IF CURRENT TRENDS HOLD THIS MAY BE EXTENDED/EXPANDED
EASTWARD OVER THE NEXT SEVERAL HOURS. WV IMAGERY SHOWS SHORT WAVE
TROUGH DROPPING SOUTHEAST ACROSS WESTERN LAKE SUPERIOR...AND IS
EXPECTED TO SLIDE ACROSS THE STATE TONIGHT AND INTO THE EASTERN
LAKES WEDNESDAY MORNING. MAIN SHOW WILL BE THIS EVENING AS FORCING
INTERACTS WITH AVAILABLE INSTABILITY. CLOUDS AND SHOWERS ROTATING
AROUND MID LEVEL CIRCULATION ACROSS ONTARIO...THOUGH SOME OF THIS IS
DIURNALLY DRIVEN WILL HANG ONTO SOME OVERNIGHT POPS ACROSS ABOUT THE
NORTHEAST TWO-THIRDS OF THE AREA...AND TRY TO DRY THINGS OUT WEST OF
A TVC-HTL LINE DURING THE EARLY MORNING HOURS.
JPB
.LONG TERM...OVERVIEW (WEDNESDAY THROUGH FRIDAY NIGHT)...STRONG
UPPER LEVEL TROUGH/SHORTWAVE WILL DROP SOUTHEAST INTO LAKE ERIE
WEDNESDAY IN RESPONSE TO UPSTREAM RIDGING OVER THE ROCKIES. BETTER
AGREEMENT BETWEEN THE ETA AND GFS WITH THE POSITIONS AND STRENGTH OF
THE UPPER AND SUBSEQUENT SFC REFLECTIONS. THE ETA REMAINS SLIGHTLY
FASTER WITH TAKING THE SYSTEM EASTWARD...AND WITH THE TREND FOR
DIGGING THE UPPER LOW FARTHER SE...PREFER KEEPING THE ONGOING IDEA
THAT THE GFS IS THE BETTER SOLUTION AS FAR AS TIMING/POSITION. THE
GFS MAY BE A TAD TOO STRONG/DEEP WITH THE SFC LOW AND WILL THEREFORE
TREND FORECAST/GRIDS TOWARD THIS IDEA. NEVERTHELESS...WILL HAVE
TIGHT PRESSURE GRADIENT DEVELOPING BEHIND THIS SYSTEM. SFC LOW
PINWHEELS NORTH OF NY THURSDAY...TAKING SFC TROUGH WHICH EXTENDS
BACK WESTWARD...THROUGH NRN LOWER BY THURSDAY MORNING/MIDDAY. WEAK
SHORTWAVE RIDGING COMMENCES THURSDAY NIGHT...WITH NEXT UPSTREAM
SHORTWAVE TROUGH ENTERING THE REGION BY FRIDAY AFTERNOON...OF WHICH
ETA IS LESS ENTHUSED ABOUT.
FORECAST CONCERNS REVOLVE AROUND LINGERING DEEPER MOISTURE AND
PRECIP POSSIBILITIES WEDNESDAY...AND THURSDAY? CONCERNS FOCUS ON
PRECIP CHANCES FRIDAY WITH NEXT SHORTWAVE TROUGH.
MARINE CONCERNS...POTENTIAL SMALL CRAFT ADVISORIES WEDNESDAY IN
DEVELOPING TIGHT PRESSURE GRADIENT...POSSIBLY INTO THURSDAY AREAS IN
COASTAL CONVERGENCE IN NW FLOW ALONG LAKE HURON.
WEDNESDAY THROUGH THURSDAY...UPPER LOW DROPPING INTO LAKE ERIE/LAKE
ONTARIO REGION WITH DEEPER MOISTURE TRYING TO PULL OUT OF THE AREA.
MOISTURE DOES GET WRAPPED-AROUND INTO AREAS EAST OF I-75 WITH H8-H7
RHS >70% AND H7-H5 RHS DRIER AT 40%. LOW LEVEL CYCLONIC FLOW WITH
PWATS STILL AT 1.3. A WEAKNESS IN THE LOW LEVEL PRESSURE FIELD
RESEMBLES THE TROUGH ACROSS THE AREA...HOWEVER NO REAL LOW LEVEL
CONVERGENCE NOTED. DO NOT FEEL THAT PRECIP WILL BE ALL THAT
GREAT...BUT CAN CERTAINLY JUSTIFY LEAVING THE SMALL CHANCE POP (30%)
MAINLY NEAREST THE LAKE HURON SHORE. THE ETA DRIES OUT THE COLUMN
THROUGH THE NIGHT...BUT STICKING WITH THE GFS...LEADS TO NOT MUCH
CHANGE IN THE ATMOSPHERIC MOISTURE. THE GFS ALSO DRAGS ANOTHER
VORTICITY CENTER DOWN THE BACKSIDE OF UPPER LOW. BY THURSDAY...THE
ETA HAS QUITE A DRY AIR MASS IN PLACE WHILE THE GFS DOES NOT DRY
THINGS OUT UNTIL THURSDAY AFTERNOON/EVENING. HAVE OPTED NOT TO
INCLUDE ANY CHANCES FOR RAIN THURSDAY...STILL...AS THIS CAN BE DONE
IN LATER SHIFTS IF THE GFS TURNS OUT TO BE RIGHT ON. THERE CONTINUES
TO BE A SIZEABLE DIFFERENCE BETWEEN THE ETA AND GFS HERE...WITH THE
ETA DRYING THE ATMOSPHERE OUT TO .70 BY THURSDAY AFTERNOON AND RHS
WELL BELOW WHAT WOULD HELP PRODUCE PRECIP. WILL DECREASE CLOUDINESS
FROM THE NW BEGINNING LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT
WHERE DRIEST OF AIR WILL BE HEADING.
MARINE AND TEMPS...TIGHT PRESSURE GRADIENT LEADING TO NW WINDS IN
THE 15 TO 25 MPH RANGE WEDNESDAY...EVEN UNDER CLOUDS TO THE EAST AS
THE LOW LEVELS REMAIN RELATIVELY UNSTABLE. WILL NOT ISSUE SMALL
CRAFTS AHEAD OF TIME DUE TO CURRENT CONVECTIVE HEADLINES. THE NW
WINDS COMING IN OFF LAKE MICHIGAN WILL KEEP COOLER READINGS DOWNWIND
OF THE WATER. H8 TEMPS DECREASING TO 10C-12C WED AND THURSDAY...AND
WITH CLOUDS AROUND CAN SEE SOME HIGHER TERRAIN AREAS NOT GETTING OUT
OF THE UPPER 60S WEDNESDAY.
THURSDAY NIGHT THROUGH FRIDAY NIGHT...UPPER LOW SHIFTING EAST ON THE
GFS WITH SFC TROUGH WELL SOUTH SWINGING THROUGH LAKE ERIE. WE WILL
BE BETWEEN SYSTEMS THURSDAY NIGHT INTO EARLY FRIDAY MORNING WITH
WEAK SHORTWAVE RIDGING. H8-H5 RHS BETWEEN 30-40%...AND THE PRESSURE
GRADIENT RELAXES. SEE DECENT CLEARING TAKING PLACE WITH THE
EXCEPTION FOR SOME HIGHER CLOUDS ENTERING IN FROM THE NW AHEAD OF
ADVANCING NEXT SHORTWAVE TROUGH. ETA BRINGS THIS SYSTEM IS FASTER
SINCE IT ALREADY HAD THE UPPER LOW OUT OF THE AREA. GFS THE SLOWER
SOLUTION AND PREFER IT BASED ON ABOVE DISCUSSION. GFS NOW KEEPS THE
MORNING HOURS DRY...WILL MAKE THIS ADJUSTMENT IN THE GRIDS/FORECAST.
BY AFTERNOON...DEEPER MOISTURE HAS SPREAD INTO THE AREA (H8-H5 RHS
65-80%) WITH THE SFC TROUGH ACROSS THE SRN CWA BY EARLY FRIDAY
EVENING. GFS ACTUALLY FORMS A CLOSED SFC LOW BY LATE FRIDAY NIGHT
ACROSS THE THUMB OF LOWER MICHIGAN. DO NOT KNOW HOW MUCH STOCK I
HAVE IN THIS IDEA AS THE SHORTWAVE ALOFT DOES NOT LOOK THAT
IMPRESSIVE...NEVERTHELESS CHANCE POPS (30%) WILL REMAIN IN THE
FORECAST FOR FRIDAY AFTERNOON AND NIGHT WITH ANY LOW LEVEL BOUNDARY
AND SUPPORT ALOFT...ALBEIT WEAK.
EXTENDED TIMEFRAME OVERVIEW (SATURDAY THROUGH WEDNESDAY)...UPPER
TROUGH SLOW TO EXIT THE REGION...WITH TROUGH AXIS STRETCHING BACK
INTO SRN LOWER MICHIGAN SATURDAY. UPPER RIDGING FROM THE CENTRAL
PLAINS WILL GRADUALLY SPREAD INTO THE GREAT LAKES REGION SUNDAY
NIGHT THROUGH WEDNESDAY. AT THE SFC...COLD FRONT FROM FRIDAY NIGHT
WILL SETTLE DOWN INTO THE DTX/GRR REGION (PER ONGOING FORECAST)
BEFORE HEADING FURTHER SOUTH/EAST THROUGH THE DAY. SFC HIGH FROM THE
NRN CONUS/SRN CANADA WILL DROP DOWN OVER THE GREAT LAKES REGION
SUNDAY BEFORE MAKING IT TO THE EAST COAST BY TUESDAY. STILL DECENT
ENOUGH AGREEMENT IN THE MODELS AND MREF CONSENSUS TO CONTINUE WITH
THE ONGOING FORECAST WHICH FITS THIS SCENARIO. WILL KEEP A CONTINUED
SMALL CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS IN FOR MUCH OF
THE CWA SATURDAY MORNING UNTIL THE FRONT HAS HAD ENOUGH TIME TO GET
OUT OF NRN LOWER MICHIGAN. DRY THROUGH TUESDAY MORNING WITH THE
ADVANCING SFC HIGH FROM THE NW...THEN INTRODUCE A CHANCE OF SHOWERS
AND THUNDERSTORMS BEGINNING TUESDAY AFTERNOON THROUGH WEDNESDAY PER
COORDINATION WITH SURROUNDING OFFICES...AS UNSTABLE AIR BUILDS BACK
INTO THE REGION.
SMD
&&
.APX...WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH THROUGH 6 PM EDT...
MIZ008-015>017-019>022-025>027-031-032.
&&
JPB/SMDHazardous weather outlook, Jul 13, 11:41 AM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1141 AM EDT TUE JUL 13 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-141100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 1141 AM EDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN MICHIGAN... STARTING AFTER 1 PM ACROSS EASTERN UPPER MICHIGAN AND 2 PM ACROSS NORTHERN LOWER MICHIGAN. SEVERE THUNDERSTORMS ARE POSSIBLE...WITH DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND LARGE HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER THE MAIN SEVERE WEATHER THREATS. THE SEVERE THUNDERSTORM THREAT WILL COME TO AN END BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ALSO A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
In the hours before
Local storm report, Jul 13, 4:46 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
446 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 10 SW GRAYLING 44.55N 84.85W
07/13/2004 0.75 INCH CRAWFORD MI PUBLIC
HAIL COVERING THE GROUND.
&&
SMDLocal storm report, Jul 13, 4:56 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
456 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 4 W ROSCOMMON 44.50N 84.68W
07/13/2004 ROSCOMMON MI PUBLIC
SEVERAL TREES DOWN
&&
SMDLocal storm report, Jul 13, 5:00 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
500 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 3 N ROSCOMMON 44.54N 84.60W
07/13/2004 0.75 INCH CRAWFORD MI TRAINED SPOTTER
&&
SMDLocal storm report, Jul 13, 5:21 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
521 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL LONG RAPIDS 45.13N 83.73W
07/13/2004 0.88 INCH ALPENA MI TRAINED SPOTTER
&&
SMDLocal storm report, Jul 13, 5:21 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GAYLORD MI
521 PM EDT TUE JUL 13 2004
...CORRECTED CITY LOCATION...
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 S BOLTON 45.13N 83.73W
07/13/2004 0.88 INCH ALPENA MI TRAINED SPOTTER
&&
SMD/BERGERLocal storm report, Jul 13, 6:19 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
619 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL POSEN 45.26N 83.70W
07/13/2004 1.75 INCH PRESQUE ISLE MI PUBLIC
BROKEN WINDOWS AT GROCERY STORE
&&
SMDThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:14 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 46 min |
| Jul 13, 3:21 PM EDT | Special Marine Warning | APX | 54 min | |
| Jul 13, 3:21 PM EDT | Special Marine Warning | APX | 54 min | |
| Jul 13, 3:46 PM EDT | Severe Thunderstorm Warning | APX | Missaukee, Wexford | 59 min |
| Jul 13, 3:55 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 35 min |
| Jul 13, 4:08 PM EDT | Special Marine Warning | APX | 97 min | |
| Jul 13, 4:08 PM EDT | Special Marine Warning | APX | 97 min | |
| Jul 13, 4:08 PM EDT | Special Marine Warning | APX | 97 min | |
| Jul 13, 4:15 PM EDT | Special Marine Warning | APX | 90 min | |
| Jul 13, 4:28 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Roscommon | 47 min |
| Jul 13, 4:52 PM EDT | Severe Thunderstorm Warning | APX | Missaukee | 38 min |
| Jul 13, 5:21 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 54 min |
| Jul 13, 5:36 PM EDT | Severe Thunderstorm Warning | APX | Emmet | 39 min |
| Jul 13, 5:40 PM EDT | Special Marine Warning | APX | 95 min | |
| Jul 13, 5:40 PM EDT | Special Marine Warning | APX | 95 min | |
| Jul 13, 5:40 PM EDT | Special Marine Warning | APX | 95 min | |
| Jul 13, 5:45 PM EDT | Special Marine Warning | APX | 2 hr | |
| Jul 13, 5:56 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 49 min |
| Jul 13, 5:58 PM EDT | Special Marine Warning | APX | 92 min | |
| Jul 13, 6:09 PM EDT | Special Marine Warning | APX | 96 min | |
| Jul 13, 6:35 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 40 min |
| Jul 13, 7:50 PM EDT | Special Marine Warning | APX | 55 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.